South Dakota, 2009

Damaging Winds in South Dakota, August 4, 2009

August 4, 2009 · NWS UNR · 3 events in 2 counties and zones

A line of severe thunderstorms moved across the Black Hills and west central South Dakota plains. Sixty mph wind gusts and small hail accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms moved across the Black Hills and west central South Dakota plains. Sixty mph wind gusts and small hail accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT TUE AUG 4 2009

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A SERIES OF SHORTWAVES
STRETCHING FROM ALONG THE MONTANA/WYOMING BORDER INTO IDAHO.
REGIONAL RADAR SHOWS ISOLATED STORMS MOVING ACROSS FAR NORTHWEST
SOUTH DAKOTA...WHICH HAVE REMAINED QUITE WEAK. OTHERWISE MOSTLY
SUNNY TO PARTLY CLOUDY SKIES REMAIN ACROSS THE AREA WITH SOME CU
DEVELOPING ACROSS BLACK HILLS IN THE PAST COUPLE HOURS. VIS SAT
SHOWS TOWERING CU DEVELOPING ACROSS THE BIG HORN AREA. CONVECTIVE
ACTIVITY IS EXPECTED TO INCREASE OVER THE NEXT FEW HOURS AS PEAK
HEATING IS REACHED...COMBINING WITH UPSLOPE SOUTHEASTERLY FLOW IN
THE LOW LEVELS AND THE APPROACHING UPPER LEVEL WAVES. SOME SEVERE
WEATHER WILL BE POSSIBLE...PARTICULARLY OVER SOUTHWEST SOUTH DAKOTA
THROUGH THE BLACK HILLS WHERE CAPE AND SHEAR VALUES ARE GREATEST.
STORMS WILL SLIDE EASTWARD THROUGH THE NIGHT AFFECTING SOUTH CENTRAL
SD THROUGH THE OVERNIGHT HOURS AS THE NOCTURNAL LLJ AND THETA E
ADVECTION INCREASES.

AN UPPER RIDGE AXIS WILL REMAIN ACROSS THE WESTERN CONUS WEDNESDAY
WITH NORTHWEST FLOW ACROSS REGION. THE PARADE OF SHORTWAVES WILL
CONTINUE CROSSING THE AREA. THIS WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS TO THE AREA...MAINLY TOWARD THE LATER
AFTERNOON/EVENING TIMEFRAME. THE BEST INSTABILITY AND SHEAR WILL BE
ACROSS THE SOUTH DAKOTA PLAINS...AND WILL BE ENOUGH FOR SOME STORMS
TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A STRONG UPPER
TROUGH/LOW WILL SLIDE INTO THE PACIFIC COAST WEDNESDAY NIGHT WITH
THE RIDGE AXIS CROSSING OVER THE AREA. SOUTHWEST FLOW ALOFT WILL
DEVELOP DURING THE DAY THURSDAY AS WAVES CONTINUE CROSSING THE AREA.
LOW PRESSURE WILL DEVELOP ON THE LEESIDE OF THE ROCKIES AHEAD OF THE
APPROACHING UPPER TROUGH. CAPE VALUES WILL AGAIN BE APPROACHING 2000
J/KG...AND STRONG SOUTHERLY FLOW WILL INCREASE THROUGH THE DAY
PROVIDING PLENTY OF LOW LEVEL SHEAR. MORE SEVERE WEATHER WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS AGAIN AS THE MAIN
THREATS.

EXTENDED...UPPER TROF OVER PACIFIC NW ON FRIDAY WL MOVE INTO
CENTRAL CANADA BY SAT NIGHT. THIS WILL PRODUCE SW FLOW ALOFT
OVER REGION WITH A SERIES OF S/WS MVG THRU THE SW FLOW BRINGING
A CHC OF TSTMS TO AREA FOR FRIDAY THRU SAT NIGHT. FLAT UPPER
RIDGE WILL DOMINATE WX SUN THRU TUESDAY WITH DRY WX EXPECTED.
TEMPS ARE EXPECTED TO REMAIN SLIGHTLY ABV NORMAL THRU THE
PERIOD.

&&

.AVIATION...SCT TSTMS CAN BE EXPECTED THRU THE FORECAST PERIOD.
MVFR CIGS/VSBYS ARE POSSIBLE IN AND NEAR ANY TSTMS. OTHERWISE...
VFR CONDS ARE EXPECTED THRU THE FORECAST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/CZEPYHA
Hazardous weather outlook, Aug 4, 8:30 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
930 AM MDT TUE AUG 4 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
930 AM MDT (1030 AM CDT) TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON BEFORE
SPREADING EASTWARD TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE THUNDERSTORMS COULD BECOME SEVERE...PARTICULARLY ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SOUTH OF A LINE FROM
BELLE FOURCHE TO PHILIP TO MISSION. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND
THURSDAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE
OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

THE CHANCE FOR THUNDERSTORMS CONTINUES INTO FRIDAY...ALONG WITH THE
POSSIBILITY FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND GUSTS
WILL REMAIN THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 4, 4:11 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             7 ESE COLOME            43.22N 99.58W
08/03/2009  E2.00 INCH       TRIPP              SD   PUBLIC

            QUARTER TO HEN EGG SIZE HAIL. HIGH WINDS ALSO...BUT NO
            SPEED ESTIMATE.

&&

WFO UNR STAFF
Local storm report, Aug 4, 4:14 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     7 S HAMILL              43.50N 99.68W
08/04/2009  E60 MPH          TRIPP              SD   PUBLIC

&&

KMC
Local storm report, Aug 4, 4:42 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     11 NNW DOWNTOWN GILLETT 44.44N 105.55W
08/04/2009  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            50-60 MPH WIND GUSTS WITH INITIAL PART OF STORM. PEA SIZE
            HAIL.

&&

WFO UNR STAFF
Local storm report, Aug 4, 5:11 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     13 N RENO JUNCTION      43.95N 105.44W
08/04/2009  M64 MPH          CAMPBELL           WY   AWOS

&&

WFO UNR STAFF
Local storm report, Aug 4, 5:52 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     ECHETA                  44.45N 105.86W
08/04/2009  M83 MPH          CAMPBELL           WY   PARK/FOREST SRVC

&&

WFO UNR STAFF
Local storm report, Aug 4, 6:05 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     SSW SUNDANCE            44.40N 104.38W
08/04/2009  E60 MPH          CROOK              WY   TRAINED SPOTTER

            SOME BRANCHES DOWN AND RECORDED 0.25 INCHES OF RAIN IN 10
            MINUTES.

&&

KMC

The radar

The Rapid City radar (KUDX), 36 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
August 4, 6:45 PM MST
Where
Pennington County, 4 mi NW of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.121, -103.277

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Custer

When
August 4, 7:10 PM MST
Where
Custer County, 4 mi SE of Folsom
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.779, -102.813

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Pennington

When
August 4, 7:35 PM MST
Where
Pennington County, 5 mi N of Scenic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.852, -102.550

Wind gusts were estimated to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178968, 178972, 178976.